Indian Journal of Anaesthesia  
About us | Editorial board | Search | Ahead of print | Current Issue | Past Issues | Instructions
Home | Login  | Users Online: 2741  Print this pageEmail this pageSmall font sizeDefault font sizeIncrease font size    




 
 Table of Contents    
LETTER TO EDITOR
Year : 2014  |  Volume : 58  |  Issue : 4  |  Page : 506-507  

Syringe label: A potential source of dosage error


Department of Anesthesiology and Critical Care, Jawaharlal Nehru Institute of Medical Education and Research, Puducherry, India

Date of Web Publication17-Aug-2014

Correspondence Address:
Dr. Savitri Velayudhan
No. 19, 6th Cross, Bharathi Nagar, Puducherry - 605 008
India
Login to access the Email id

Source of Support: None, Conflict of Interest: None


DOI: 10.4103/0019-5049.139036

Rights and Permissions

How to cite this article:
Velayudhan S, Arumugam V. Syringe label: A potential source of dosage error. Indian J Anaesth 2014;58:506-7

How to cite this URL:
Velayudhan S, Arumugam V. Syringe label: A potential source of dosage error. Indian J Anaesth [serial online] 2014 [cited 2019 Oct 14];58:506-7. Available from: http://www.ijaweb.org/text.asp?2014/58/4/506/139036

Sir,

As anaesthesiologists we use a number of drugs every day. Drug labelling is a daily routine for us and errors in drug labelling could prove fatal. The Institute of Medicine report states that almost 44,000-98,000 patients die due to medical errors of which most are medication related. [1] A review of 896 case reports from the Australian Incident Monitoring Database collected between the year 1988 and December 2001 showed that 452 (50.4%) incidents are due to syringe and drug preparation errors. [2] Drug administration from pre-loaded syringes are supposed to increase safety. There are standards determined for drug labelling during anaesthetic practice by ISO 26825. [3] Pre-printed labels designed according to the guidelines can ensure better safety. Pre-filled syringes and bar code labels have found to reduce the incidence of errors by 41% and 58%, respectively. [4] However, the standards are not usually followed and hand written labels are a common occurrence. Drug labelling varies with different institutes. Drugs are loaded in syringes according to the dosing requirements. These dosages can vary from micrograms per cc to milligrams per cc They are not always mentioned clearly. Some labels have percentages, some have ratios and some others are written in milligram/microgram per cc [Figure 1]. Of these methods, milligram/microgram per cc is the most clear. Labelling in ratios may lead to confusion because it is not clear if it indicates the times of dilution or concentration present in 1 cc. Labelling in percentages on the other hand requires some amount of calculation for residents who are not used to it.
Figure 1: (a) Percentage, (b) Ratio, (c) Milligram per cubiccentimetre

Click here to view


Every institute has its own practice and the residents there are familiar with it. Confusion arises when a resident from one institute joins another institute where the labelling practices are different. This may lead to delay in drug administration in an emergency situation or administration of a wrong dosage and could prove dangerous. Drugs with narrow therapeutic index should be labelled in appropriate form, for even minor dosage errors in administering these drugs can be disastrous. Drug errors could result in patient death, increased hospital length of stay, health costs and increased morbidity. As previously mentioned, it is of utmost importance that errors due to wrong administration should be prevented. To achieve the same, it is prudent to follow a definite protocol for drug labelling. The best method would be to use pre-printed labels, which are designed according to the ISO 26825 guidelines for drug labels during anaesthetic practice. As it is not always possible to obtain the best in a country like ours where cost constraints are high, it is important that at least a clear labelling technique, which would minimise confusion and errors, should be followed uniformly. The reason behind this communication is that, this is an area where a minor modification could prevent a major mishap.

 
   References Top

1.Kohn LT, Corrigan M, Donaldson M. To Err is Human: Building a Safer Health System. Washington, DC: National Academy Press; 1999.  Back to cited text no. 1
    
2.Abeysekera A, Bergman IJ, Kluger MT, Short TG. Drug error in anaesthetic practice: A review of 896 reports from the Australian incident monitoring study database. Anaesthesia 2005;60:220-7.  Back to cited text no. 2
    
3.Merry AF, Shipp DH, Lowinger JS. The contribution of labelling to safe medication administration in anaesthetic practice. Best Pract Res Clin Anaesthesiol 2011;25:145-59.  Back to cited text no. 3
    
4.Jensen S, Merry AF, Webster CS, Weller J, Larsson L. Evidence-based strategies for preventing drug administration errors during anaesthesia. Anaesthesia 2004;59:493-504.  Back to cited text no. 4
    


    Figures

  [Figure 1]



 

Top
 
  Search
 
    Similar in PUBMED
   Search Pubmed for
   Search in Google Scholar for
    Access Statistics
    Email Alert *
    Add to My List *
* Registration required (free)  

 
  In this article
    References
    Article Figures

 Article Access Statistics
    Viewed860    
    Printed8    
    Emailed0    
    PDF Downloaded326    
    Comments [Add]    

Recommend this journal